Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2003, 3:35 PM CDT for Richland County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 28, 2003, 4:00 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Richland County, WI
The radar
The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 282035 SVRARX WIC103-282100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 331 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN SOUTHWEST WISCONSIN * UNTIL 400 PM CDT * AT 331 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM OVER YUBA...OR ABOUT 14 MILES NORTH OF RICHLAND CENTER...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR CAZENOVIA...AND LOYD AT 350 PM CDT... OTHER STRONG STORMS WERE ALSO LOCATED OVER RICHLAND CENTER AND SEXTONVILLE...ALSO MOVING SOUTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4355 9047 4348 9055 4338 9019 4357 9009 $$ RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 28, 3:17 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 317 PM CDT SAT JUN 28 2003 FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT...THEN TEMPERATURES THROUGH THE MIDDLE OF NEXT WEEK. 18Z SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE BETWEEN KONA AND KMSP. WEAK BOUNDARY EXTENDS ALONG MISSISSIPPI RIVER NORTHWESTWARD INTO NORTHERN MINNESOTA....WITH WARM FRONT EXTENDING SOUTHEASTWRD INTO NORTHERN ILLINOIS. SCATTERED CONVECTION DEVELOPED OVER THE PAST HOUR ACROSS WESTERN WISCONSIN IN VICINITY OF BOUNDARY. WITH MAIN THREAT TO BE LARGE HAIL. FARTHER NORTHWEST...WATER VAPOR IMAGERY SHOWING SHORTWAVE ACROSS NORTHWESTERN MINNESOTA MOVING SOUTHEASTWARD. WITH CONVECTION DEVELOPING OUT AHEAD OF THIS FEATURE. ONLY MINOR INITIALIZATION ERRORS SEEN IN 12Z/JUN 28TH MODELS. MODELS ARE ALSO IN GOOD AGREEMENT...ALTHOUGH GFS MORE ROBUST WITH CONVECTION DEVELOPING ACROSS THE CENTRAL PLAINS FROM SUNDAY NIGHT INTO MONDAY AND PREFER THE ETAS FARTHER SOUTHWARD PROGRESSION OF SYSTEM. IN THE SHORT TERM...CONVECTION NOW OCCURRING ACROSS WESTERN WISCONSIN AHEAD OF AFOREMENTIONED BOUNDARY. LAPS SHOWING CAPES OF 1000 TO 2000 J/KG WITH CAPES OF 1000 TO 2000 J/KG...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL COVER WITH SCATTERED POPS THIS EVENING. NEXT WAVE NOW IN NORTHWEST MINNESOTA DROPS SOUTHEASTWARD THIS EVENING. BEST FORCING TO REMAIN ACROSS THE NORTHERN AND EASTERN ZONES. IN ADDITION...JET MAX SLIDING DOWN BACKSIDE OF TROUGH TO ENHANCE LIFT. INSTABILITIES AT THIS TIME SOMEWHAT MARGINAL....UT EXPECT CONVECTION NOW IN CENTRAL MINNESOTA TO CONTINUE TO TRANSLATE SOUTHEASTWARD TOWARD AREA. WAVE EXITS AREA LATER TONIGHT WITH SUBSIDENCE IN ITS WAKE. HIGH PRESSURE THEN BUILDS IN TO THE AREA THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK...AS FRONT GETS SHOVED TO THE SOUTH. LATEST GFS POINTS TOWARD PRECIPITATION CHANCES HOLDING OFF UNTIL WEDNESDAY NIGHT OR THURSDAY...THUS HAVE REMOVED POPS FOR TUESDAY...AS HIGH REMAINS ACROSS THE EASTERN GREAT LAKES. GUIDANCE NUMBERS LOOK REASONABLE...SO ONLY MINOR DEVIATIONS FROM THEM. ALL IN ALL ONLY MADE MINOR TWEAKS TO THE TEMPERATURES FROM PREVIOUS FORECAST. IN THE 4 TO 7 DAY TIME FRAME...UPPER FLOW TO TRANSITION TO A MORE ZONAL PATTERN...WITH MAIN WESTERLIES ACROSS ACROSS THE NORTHERN TIER OF STATES. HIGH HOLDS ON THROUGH WEDNESDAY AS SYSTEM GETS ORGANIZED ACROSS THE PLAINS. ASSOCIATED FRONT LOOKS TO MOVE TOWARD THE AREA ON THURSDAY AND FRIDAY BEFORE STALLING OUT SOMETIME ON SATURDAY. WILL KEEP POPS GOING THURSDAY THROUGH SATURDAY. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
Hazardous weather outlook, Jun 28, 1:15 PM CDT, 2 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAIN EAST OF A ROCHESTER MINNESOTA TO WAUKON IOWA LINE. THIS AFTERNOON...INCREASED SUNSHINE HAS HELPED TO DESTABILIZE THE ATMOSPHERE ACROSS THE AREA. A COLD FRONT...EXTENDING FROM A LOW OVER NORTHWEST WISCONSIN...WILL SERVE AS A TRIGGER FOR SCATTERED SHOWERS AND STORMS IN THIS DESTABILIZING AIR. THIS FRONT WILL MOVE SLOWLY ACROSS WESTERN WISCONSIN THIS AFTERNOON...PUTTING THE BEST CHANCES FOR STORMS IN THAT AREA. WIND PROFILES AND THE INSTABILITY SUPPORT STORM DEVELOPMENT...WITH STRONG WIND GUSTS AND HAIL POSSIBLE. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL ROTATE SOUTH ACROSS THE AREA...WHILE A WEAK FRONTAL BOUNDARY WAVERS FROM NORTHERN MINNESOTA THROUGH SOUTHEAST WISCONSIN. MOISTURE AND INSTABILITY ARE EXPECTED TO BE SOMEWHAT LIMITED. HOWEVER...STRONG WIND SHEAR ALOFT WILL SPREAD OVER THE AREA AS THE DISTURBANCE MOVES ACROSS THE REGION. THE COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND THE STRONG WIND SHEAR WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...WITH MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. RIECK/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:08 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 22 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.